I didn’t think I would ever experience anything that was worse than the 52 weeks of treatments. Unfortunately for me, I did just that this week. Please forgive the length of this post; it’s long. The only other option was to split this into two posts. I know people who would hunt me down and hurt me if I held them in suspense for a day. Yes, Chief, I’m talking about you. (Smile people, I’m trying to lighten things before I head into the dark abyss.)

Last Friday, one week from yesterday, the process of weaning me off the various medicines that had been required during treatment started. The instructions I had were to reduce two meds at one time.  I, being the science geek that I am, (OK, I will pause as you pick yourself up off the floor from hysterical laughter) remembered something. When conducting an experiment, you can only change one variable at a time to be able to document its effect. Something about “all other things being equal.” (enough science, I don’t really know where this is coming from.) So, since one had already been reduced by half and it was going to be used – at my discretion – to offset any ill effects from the other, I decided to reduce the dose of one med, keeping the other constant. So, one week ago, I reduced med “C” by 20 mg as instructed.

For the most part, I felt fine. The problem came when I had a sudden rise in stress. I couldn’t recover from the stressful event. It wasn’t like I was freaking out or anything like that; I just couldn’t move on, let things go. On Sunday, it took 7-8 hours for me to let go of something that happened while driving to pick up dinner.

Each day I felt the gripping hold of anxiety lessening. Or so I thought. Thursday, I had two stressful events happen within an hour. Now, let me pause for a minute to remind you that I know I am a very strong person. I can put up with a lot of crap (for lack of a better word) from the world around me; but apparently, because of the reduction in medicine, I had very little of my usual coping mechanism.

Ok, back to Thursday. After event #1, I felt like I should be crying; but was afraid if I started, I might never stop. Then event #2. It was like I felt the darkness rising up in me. I was fighting back tears (normal reaction). So, (again normal reaction) I called my mom.

The phone starts ringing and I have started crying, struggling to catch my breath, and fighting to find the words to explain to Mother what was happening. It was like I would say a word, take a quick breath, and think about the next word. Bless that woman’s heart, the stress that I have put on her having to deal with the last 16 months being 10 hours away.  If God never did anything else for me, I know how much He loves me because I got a GREAT mom.

I calm down just a bit, go in the house, and tell Andy that I can’t talk. I can’t explain what is going on. I can’t let Nathan see me like this. Bless Andy, he did exactly what I asked of him – left me alone – and kept Nathan away as well. Fortunately, Hannah is in Nashville, so I only had to worry about one of my children.

Then, I called a friend who has had a similar experience with a medicine in the same family as mine. I called her and she told me what I should do in the immediate term. One, call the doctor on call; two, head to the emergency room. Well, ‘one’ I could do; ‘two’ I wasn’t so ready for. But apparently, my mom was coming to the same conclusion.

I called the psychiatrist’s office. Got the on-call team. Took what felt like an eternity explaining what was happening. Told them (at least 100 times) that I wasn’t feeling suicidal, nor did I want to hurt anyone else. Ten minutes, no call back. Fifteen minutes, no call back. And nothing inside me seemed to let up.

I decided to call my oncologist – the angel known as Dr. Elia. I knew I probably wouldn’t get her, but someone at the Cancer Center would help me. The on-call rep told me should would immediately call Dr. Elia. MY VERY OWN DOCTOR WAS ON CALL. Praise God. Relief swept over me. I told the kind person on the other end of the phone that God knew I was going to need Dr. Elia that very day.

God reached down, amid all the chaos, and showed me that He’s got this. While I couldn’t stop what was happening to me physically, there was a small, tiny little place in me that started to calm down.

Dr. Elia called me three minutes later. We talked. She called my other doctor at home. They talked. I have since returned to the original dosage of Med “C”.

I went to work yesterday, trying to keep my normal routine. I thank God for my boss. I had told her a week ago that I was beginning the process of coming off the meds, and it could be ugly. I only thought it fair that she know what was possible. Thank God this didn’t happen at work, I would probably never have lived it down. Anyway, I was able to work yesterday with my door closed and very little interruption. Erin & Doug, thank you for providing an environment where I could still contribute while healing. I actually did get a lot accomplished yesterday.

So, I am back to the original dose, still waiting for Dr. A to call and discuss where to go from here. On Monday, I am waiting no more. I will set up an appointment to see her.

But I am anxious about the next time. I know there are varying ways to come off this med. Please pray that the next attempt is successful and painless. I want to get off of all this junk.

But let me assure you that God’s got this. Amidst all the fear and panic of what was happening, God assured me of His presence. Fortunately for me, the eyes of my heart were open to see what He did.

As much as I would like for this entire experience to be behind me, it appears that there are still things to learn. I stand amazed in the presence of Jesus. Teach me your ways, oh Lord.

Advertisements

Comments on: "Could Anything be Worse than the Shots?" (5)

  1. Laura Bostick said:

    Praying for you girl….

  2. Sharon Willis said:

    Glad that experience is over and hope you never have another one like it, even tho I know you will make it through the troubled waters. Love to you!

  3. wow Kathy, that was scary for you, I know. I recently went through something similar (that I sort of tried to describe on my blog) by cutting my Zoloft in half (per the nurses suggestion). I went back up and am not coming down more slowly. It’s scary what the absence of a tiny little pill can do. I’m so glad your own doctor was in. I felt that sense of hope right when I read that part. God did plan that for you. I’m glad you saw his hand!
    I’ll be praying for you sweet sister!

    • Beth, your blogs on this subject have helped tremendously. Made me realize that I’m not the only one. I now feel very timid, afraid that the next attack is just around the corner. It’s extra hard when it is your mind being attacked. Unfortunately, you just can’t “will” yourself through it. This has been a bit discouraging because my level of expectations was way too high. I guess I thought that when the shots were over, this would all be behind me. I’m learning that cancer will forever be a part of my life. Thank you for your prayers.

  4. John V. Winslow said:

    Being raised in a religion that denounces medical practice, I am a firm believer to have the wonderful doctors out there help you manage the pain. Nothing is more important than you to feel good during a very trying time. I know from my own battles with pain, and when you are my age, it is even harder to manage the pain when you are hurting. While I only have talked with you from afar, I admire your spirit and faith in God, as I am working out my own salvation and being right with God and Jesus. You are so blessed that you have such a powerful network of friends and loved ones that continue to guide you in your wonderful journey. God bless you as you have helped me gain momentum in my spiritual journey.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Tag Cloud

%d bloggers like this: